Acute Disseminated Encephalomyelitis (ADEM) Support Group

ADEM treatment and Itching

My brother was diagnosed with ADEM on 4th October. He got prednisolone for 5 days and is now on oral steroids. This is his third day. Initially he had severe tingling attacks which are now over. But now severe itching has started. He gets attacks of itching on his arms and shoulders and then scratches himself a lot. Anyone else who is experiencing this because I think it’s a relapse. Please tell me. I am really worried for him.

Hirawakil,

I was diagnosed in 2013 and it sounds like your brother and I share some of the same symptoms. As you may be learning, we all have different symptoms. I had that tingling throughout my body. I lost all use of my hands and had to learn to use them again. We are all generally left with residuals of some kind. I have permanent residuals in my hands. I have that tingling, stiffness, cramping and such. I feel like I am wearing heavy snow gloves all the time. You made me think too… I also have itching down both arms, shoulders and hands. What does help somewhat…is I use a lot of lotion (hand-body type). I also have an herb I use that can helps ease it for a while. He may end up keeping the itching as a residual. You probably won’t know for months. Hopefully it will ease up. Watch for personality changes, cognitive changes and just slight differences. This DOES NOT mean these are going to happen, but they might. We do heal from ADEM, but it is a SLOW process. One thing that does not help is…STRESS. Keep him calm as much as possible and try to control frustration. Easier said than done though. When he feels stressed…have him think about what he was like when he was diagnosed. Then what he is like yesterday and today. Celebrate each and every little improvement. If you have questions or comments or simply want to vent, we are here for you. Please keep us up to date. Lynn

We were lucky that he got diagnosed the same day he lost his lower limb movements. Thank God his upper limb was saved. He regained his lower limb movements and can now walk slowly. He does get stressed very quickly and then exhausts himself. The doctor gave us pregabalin for tingling. Which helped him. Now he is using same medicine for itching. He is still on high dose steroids. I am worried that will his learning abilities be affected, as he is only 14 and would always stand top in his class.

He might have some issues, but may not. Like I said…stress will be his biggest enemy. It will take time. Encourage him to get back to reading, homework; whatever it takes to work his brain. If the nerves were affected, the neural pathways will eventually re-work themselves. Example: I had to learn to use my hands all over again…I couldn’t even tie my shoes. When I went into the hospital, I couldn’t take the top off a bottle of water. 6 months after I was diagnosed, I was basically back to using my hands like I had been. Panic won’t make healing any better or faster. Just keep looking forward and put one foot in front of another. Lynn

Hi - my daughter is 15 and was diagnosed with ADEM in the winter. She is a very strong student and ADEM did not affect her academics overall. When she was early in her recovery she missed almost 3 months of school. Currently she only goes to school 4 days a week - 2 days at school, one day off and then 2 more days of school. She tires easily and gets overwhelmed more easily. As well, she is only taking 3 classes instead of 4 per term. She is in grade 11. It is hard for her because she wants to do what other teenagers are doing - but she needs a lot of breaks and sleeps a lot. The brain needs lots of time and patience to recover. Having your brother re-enter school with a flexible schedule to accommodate his recovery is necessary. If he is a high achiever, he will think he can jump right back in - but he will be challenged to do that. The school should work with him to find a schedule that will allow him to go to school while still recovering.

Dear Mhutton can you please tell me that you daughter would get exhausted quick after she stopped her steroid therapy? And how is she doing now?

Hi - she continues to struggle with fatigue and we are 8 months after the steroid treatment. Overall, you would not know that she was so sick. Her only lingering issues are that she gets tired and sometimes becomes overwhelmed by things she previously would not have cared about. If she goes to school for 2 days - she sleeps for most of the third day. After a day of sleeping and taking it easy, she can handle another 2 days of school. Like I mentioned - she is still getting very good marks - so we are lucky that ADEM did not affect her academically. If you have any more questions - feel free to ask. It sounds like your brother is very much like my daughter in how ADEM affected him.

Dear Mhutton
My brother Is still on steroid therapy. It’s been almost 3 weeks. He can walk now and climbs stairs too. But his legs tremble at times. And he is irritable. How was your daughters movements after her steroids were stopped? Like could she play sports?

Hi - after the steroids and slowly building stamina, she was able to play sports (this fall - 9 months after diagnosis). Because she tires easily she only played 1 sport this fall (and I thought she should have taken a break but she really wanted to play). That sport is over and she is on the ski team. Your brother will likely be able to play the sports that he likes - but he will have to be patient in allowing his body to recover as well as pace himself in what he can handle physically without getting too exhausted.